Maine, 2011Flooding in Maine, April 17 to 18, 2011
April 17 to 18, 2011 · NWS GYX · 3 events in 3 counties and zones
Low pressure developed in southern New England and moved northeast along the coast of Maine. Precipitation ranged from around 1 inch or less in the mountains to 2 or more inches along the coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed in southern New England and moved northeast along the coast of Maine. Precipitation ranged from around 1 inch or less in the mountains to 2 or more inches along the coast. The runoff was enhanced by melting snow. Minor flooding occurred on area rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 17, 5:47 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 17, 5:47 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
647 AM EDT SUN APR 17 2011
.SYNOPSIS...
HEAVY RAIN IN ADVANCE OF A COLD FRONT WILL END THIS
AFTERNOON...WITH SOME BREAKS OF SUN AND GUSTY WINDS. HIGH
PRESSURE WILL BUILD TO OUR NORTH MONDAY AND TUESDAY AS A FRONT
REMAINS STALLED JUST TO OUR SOUTH. LOW PRESSURE WILL ARRIVE BY
WEDNESDAY WITH MORE CLOUDS AND PRECIPITATION. A RIDGE OF HIGH
PRESSURE AND DRY AIR FOLLOWS FOR LATE THURSDAY INTO FRIDAY.
&&
.NEAR TERM /TODAY/...
STRONG COLD FRONT CROSSING NEW ENGLAND ATTM. AHEAD OF IT STRONG
SERLY FLOW HAS DEVELOPED. MOISTURE TRANSPORT WITH FLOW
PERPENDICULAR TO THE TERRAIN IS WRINGING THIS OUT IN THE FORM OF
HEAVY RAINFALL OVER CNTRL NH AND SWRN ME. AMOUNTS SHOULD GENERALLY
BE AROUND 1 INCH...WITH LOCALLY NEAR 2 INCHES AT FAVORED SERLY
UPSLOPE AREAS. AS STATED IN HYDRO SECTION...RUNOFF AND SNOW MELT
WILL LEAD TO ADDITIONAL RISES ON ALREADY SWOLLEN AREA RIVERS...AND
HAVE LEFT FLOOD WATCH UP AS A RESULT. OTHER CONCERN IN THE NEAR
TERM IS THE WIND. STRONG LOW LVL WINDS AOA 60 KTS BELOW 1 KFT WILL
HAVE THE POTENTIAL TO MIX DOWN THROUGH DAWN. BUFKIT SOUNDINGS SHOW
A SMALL MIXED LAYER FOR COASTAL SITES...WITH POTENTIAL GUSTS TO 50
KTS. FOR THIS REASON HAVE CONTINUED WITH HIGH WIND WARNING...AS
THE NEXT FEW HOURS SHOULD BE THE GREATEST THREAT. WIND ADVISORY IS
A LITTLE MORE UP IN THE AIR. STRONG INVERSION SHOULD PRECLUDE
STRONGEST WINDS FROM BEING REALIZED AT THE SURFACE. BUT ANY AMOUNT
OF MIXING OR ANY INCREASE IN ELEVATION WILL RESULT IN A NOTICEABLE
INCREASE IN WIND SPEED. WOULD NOT TAKE MUCH IN THAT CASE TO
SUSTAIN WINDS ABOVE 27 KTS. AFTER 12Z FLOW BECOMES MORE WRLY AND
DOWNSLOPING WILL DRY OUT THE COASTAL ZONES. UPSLOPE SHOWERS
CONTINUE OVER HIGHER TERRAIN THROUGH THE DAY. A SHORTWAVE TROF AND
COLD TEMPS ALOFT COULD RESULT IN A LATE INCREASE IN SHOWER
ACTIVITY WITH THE HEATING OF THE DAY...WITH THE GREATEST THREAT
OVER THE CT RIVER VALLEY.
&&
.SHORT TERM /TONIGHT/...
ANY DIURNAL SHOWERS SHOULD TAPER OFF...LEAVING WNW UPSLOPE FLOW
AND SHOWERS OVER THE HIGHER TERRAIN. COLDER AIR BLEEDING IN BEHIND
THE FRONT WILL DROP NRN ZONES IN THE THE 20S...WITH 30S ALONG THE
COAST. SUB FREEZING TEMPS OVER THE HIGHER TERRAIN WILL ALLOW FOR
SNOW SHOWERS...BUT ACCUMULATIONS WILL REMAIN AN INCH OR LESS.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
ON THE LARGE SCALE...MODELS HAVE BEEN FAIRLY CONSISTENT WITH THE
FORECAST FOR THE COMING WEEK OVER THE LAST SEVERAL RUNS. HIGH PRES
BUILDS N FOR MONDAY...WITH POSSIBLE FLY IN THE OINTMENT BEING WEAK
WAVE TRAVELING ALONG STATIONARY FRONT OVER SRN NEW ENGLAND AND
MID-ATLANTIC STATES. THIS WILL LIKELY BRING SOME CLOUDS TO SRN
ZONES MON AFTERNOON AND EVENING...AND HAS AN OUTSIDE CHANCE TO BRING
SOME SHRA INTO FAR SRN ZONES.
OTHERWISE HIGHER CONFIDENCE OF SOME PRECIPITATION...MOSTLY RA...SN
IN THE MTNS...LATE TUESDAY INTO WED NIGHT...AS LOW PRES SHIFTS FROM
THE OH VLY INTO SRN QUEBEC. THIS DOES NOT LOOK LIKE A STRONG
SYSTEM...AND HIGH QPFS ARE NOT EXPECTED...WITH BEST CHC FOR PRECIP
COMING LATE TUE NIGHT IN WAA...AND AGAIN WED NIGHT WITH COLD
FROPA.
HIGH PRES BUILDS IN AGAIN FOR THU-FRI...WITH ANOTHER POSSIBLE LOW
TRACKING TO THE WEST ON SAT.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH SUNDAY/...IFR CONDITIONS WILL BE POSSIBLE IN
HEAVY RAIN THIS MORNING...OTHERWISE GENERAL IMPROVEMENT TO MVFR IS
EXPECTED. STRONG SE WINDS POSSIBLE AT ALL TERMINALS BEFORE
12Z...ESPECIALLY KPSM AND KPWM WITH GUSTS AOA 40 KTS. LATER TODAY
NW WINDS WILL DEVELOP WITH GUSTS AROUND 25 KTS AT ALL TERMINALS.
LONG TERM...VFR MON AND TUE. FLIGHT RESTRICTIONS IN -RA AND LOW
CIGS TUE NIGHT INTO WED NIGHT. COULD SEE A BREAK WITH VFR DURING
THE DAY ON WED.
&&
.MARINE...
SHORT TERM...STORM WARNINGS CONTINUE FOR STRONG SE WINDS OVER
WATERS. RECENT GUSTS TO 48 KTS WILL INCREASE IN THE NEXT FEW HOURS
AS STRONGEST WINDS ALOFT MOVE OVERHEAD. AFTER 12Z WINDS WILL
GRADUALLY DIMINISH BEFORE NW FLOW DEVELOPS IN THE AFTN. WINDS WILL
AT LEAST BE SCA...POSSIBLY LOW END GALE...IN NW FLOW. SEAS WILL
REMAIN HIGH THROUGH THE SHORT TERM.
LONG TERM...LINGERING SCA WINDS MONDAY...BUT DIMINISHING MON
NIGHT. MAY NEED SCA ONCE AGAIN TUE NIGHT THROUGH WED NIGHT.
&&
.FIRE WEATHER...
HEAVY RN TNGT AND SUNDAY MORNING SHOULD HELP WET FUELS AND LOWER
THE FIRE DANGER...HOWEVER...SN WILL CONT TO MELT.
&&
.HYDROLOGY...
WILL CONT THE FLOOD WATCH AS IS. SLIGHTLY HIGHER QPF FOR THE UPPER
MERRIMACK TRIBUTARIES...COULD CAUSE SOME MINOR FLOODING
THERE...AND STILL WATCHING THE CONNECTICUT...SACO...ANDROSCOGGIN AND
KENNEBEC...AS SNOW MELT CONTINUES TO SWELL THESE RIVERS.
&&
.TIDES/COASTAL FLOODING...
CURRENT TIDES RUNNING CLOSE TO 2 ABOVE PREDICTED. THE NEXT HIGH
TIDE IS FORECAST TO BE 10.7 FEET AT 1100 AM AT PORTLAND. STORM
SURGE BETWEEN 1 AND 2 FEET WILL PUSH THE TIDE CLOSE TO OR ABOVE
THE 12 FOOT TIDAL FLOOD STAGE AT PORTLAND. HAVE GONE WITH A
COASTAL FLOOD WARNING FOR CUMBERLAND COUNTY SOUTH...WITH AN
ADVISORY NORTH FOR THE MIDCOAST. WITH HIGH SEAS AND ONSHORE
FLOW...SPLASHOVER AND BEACH EROSION WILL ALSO BE LIKELY IN THE
HOUR SURROUNDING HIGH TIDE.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL NOON EDT TODAY FOR MEZ007>009-012>014-
018>021.
FLOOD WATCH THROUGH THIS EVENING FOR MEZ007>009-012>014-020-
021.
HIGH WIND WARNING UNTIL NOON EDT TODAY FOR MEZ022>028.
COASTAL FLOOD ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR
MEZ025>028.
COASTAL FLOOD WARNING UNTIL 1 PM EDT THIS AFTERNOON FOR MEZ023-
024.
NH...WIND ADVISORY UNTIL NOON EDT TODAY FOR NHZ001>010-013.
FLOOD WATCH THROUGH THIS EVENING FOR NHZ001>005-007.
HIGH WIND WARNING UNTIL NOON EDT TODAY FOR NHZ014.
COASTAL FLOOD WARNING UNTIL 1 PM EDT THIS AFTERNOON FOR NHZ014.
MARINE...STORM WARNING UNTIL NOON EDT TODAY FOR ANZ150>154.
&&
LEGROHazardous weather outlook, Apr 17, 5:43 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
643 AM EDT SUN APR 17 2011
MEZ007>009-012>014-020-021-NHZ001>005-007-181045-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SULLIVAN-
643 AM EDT SUN APR 17 2011
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ018-019-NHZ006-008>010-013-181045-
INTERIOR YORK-INTERIOR CUMBERLAND-SOUTHERN CARROLL-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-
643 AM EDT SUN APR 17 2011
...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ025>028-181045-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
643 AM EDT SUN APR 17 2011
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT TODAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ023-024-NHZ014-181045-
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
643 AM EDT SUN APR 17 2011
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT TODAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
COASTAL FLOOD WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ022-181045-
INTERIOR WALDO-
643 AM EDT SUN APR 17 2011
...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>154-181045-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
643 AM EDT SUN APR 17 2011
...STORM WARNING IN EFFECT UNTIL NOON EDT TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Cumberland
- When
- April 17, 8:13 AM EST to April 18, 3:12 AM EST
- Where
- Cumberland County, 0.22 mi N of Cumberland Mills to 0.34 mi NNE of Cumberland Mills
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 43.683, -70.349
Heavy rain and snowmelt caused flooding on the Presumpscot River at Westbrook (flood stage 15.0 ft), which crested at 17.5 ft.
Flood, Somerset
- When
- April 17, 5:18 PM EST to April 18, 10:15 AM EST
- Where
- Somerset County, 0.5 mi S of Skowhegan to 0.31 mi SSW of Skowhegan
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.763, -69.720
Heavy rain and snow melt caused flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 38,000 cfs.
Flood, Kennebec
- When
- April 18, 2:52 AM EST to 4:02 AM EST
- Where
- Kennebec County, 1.13 mi W of Augusta to 1.22 mi W of Augusta
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Official NWS Observations
- Coordinates
- 44.318, -69.773
Heavy rain and snow melt caused minor flooding on the Kennebec River at Augusta (flood stage 12.0 ft), which crested at 12.2 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Texas, April 17 to 18, 2011$2.0 million · 1 event
- Wildfire in New Mexico, April 17 to 22, 20113 injured · $308,000 · 2 events
- Wildfire in Texas, April 17 to 30, 2011$320,000 · 1 event
- Drought in Texas, April 17 to 30, 2011$65,000 · 5 events
- Flooding in Nebraska, April 17 to 30, 2011$20,000 · 4 events
- High Wind in Wyoming, April 17, 201163 kt wind · 9 events
- Coastal Flood and High Wind in Maine, April 17, 201152 kt wind · 6 events
- Heavy Snow in Montana, April 17, 20113 events
- Damaging Winds in Kansas, April 17, 201154 kt wind · 2 events
- Winter Storm in Wyoming, April 17 to 19, 20112 events
- Strong Wind in Pennsylvania, April 17, 2011$5,000 · 1 event
- Flood in New Hampshire, April 17 to 18, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302128, 302122, 302124.